MAUDE Adverse Event Report: K2M, INC. MESA 2 DEFORMITY UNIPLANAR SCREW; SIZE 6.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. MESA 2 DEFORMITY UNIPLANAR SCREW; SIZE 6.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 6201-36540
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/09/2020
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that a patient underwent revision surgery to replace a mesa 2 deformity uniplanar screw which did not retain a rod, leading to rod migration approximately six-weeks after implantation post op through imaging.
 
Additional Manufacturer Narrative
Visual inspection: the screw was in the unlocked position upon receipt.Loss of anodization can also be observed.Functional inspection: the screw was able to be locked and unlocked as intended.Complaint history records review could not be performed as a valid lot code was not provided and could not be obtained.According to the complainant, the outer collet was flush with the inner collet prior to unlocking/removing the subject screw.Screws placed at the most caudal end of the construct are subjected to more stress.Although no trauma was reported, it is possible that normal post-operative patient activities introduced unanticipated loading in the most caudal level of the construct, which may have surpassed the capture strength of the screw and resulted in rod slippage.Additionally, it was reported that there was 3 mm of rod overhang length.At least 5 mm of rod overhang from the most proximal and distal screw is recommended in the mesa 2 surgical technique guide.
 
Event or Problem Description

Brand Name
MESA 2 DEFORMITY UNIPLANAR SCREW; SIZE 6.5X40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11181530
Report Number3004774118-2021-00014
Device Sequence Number14474595
Product Code NKB
UDI-Device Identifier10888857169173
UDI-Public10888857169173
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K143334
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6201-36540
Device Catalogue Number6201-36540
Device Lot NumberKPKT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2021
Initial Date Received by Manufacturer 12/20/2020
Supplement Date Received by Manufacturer05/30/2021
Initial Report FDA Received Date01/15/2021
Supplement Report FDA Received Date06/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;